I've been having a real problem lately with my BG rising after exercise, specifically after supper. I eat around 5-a light meal because heavy carbs in the evening don't work for me, go out for a brisk walk around 6:15-6:30 for a half hour and do +2hr reading around 7. Now the bg drops as it is supposed to but usually just a little but by bed time, for the past few days it has really gone up by a lot. It always has but within reason but lately... ie after walk 4.2, bedtime (9:00) 9.4 or after walk 4.8, later 8.7 I've had nothing to eat, just a glass of tap water after the walk. I can't figure out what is going on or what to do to stop this rapid rise other than take more NovoRapid to bring that particular bg down to more normal like numbers. I also take the Lantus at this time. My doctor also wants me to cut back on the NovoRapid but I'm not been very successful at that either. Has this happened to anyone else and could you combat this? Yeah I know a pump might help but therein lies another problem.. Thanks for your help. Carol
It's probably going up from your liver kicking in due to your bloodsugar dropping. 4.2 is pretty low, so if you're not eating after the walk(which you should be having something with protein in it) i could see that being a reason. I'm surprised your endo isn't suggesting you eat after the walk when you're below 6.0.... have you tried doing a test every 30mins after walking to see what's happening?
personally, when i am low after exercising(anything below 6.0) and I don't eat something right away, I either keep dropping or I spike 2hours-ish later due to my liver kicking in with glucose.
Some physical activity can cause a spike in adrenaline, and adrenaline causes spikes in blood sugar. Adrenaline might be your culprit here. I suggest adding a unit or two of insulin immediately before or after the walk and monitoring yourself to make sure you don't drop too low your first time trying this.
Or maybe your Lantus is less effective at this time because you're walking in the evening and taking your Lantus in the evening. My doctor had me try splitting my Lantus into two shots to help with a similar problem, I took half in the morning and half in the evening. Your body may metabolize the long acting insulin quicker than others.
I have the same problem with exercise and even though I am on a pump, my endo recommended a protein meal or snack before I exercise along with taking a bolus for me and my pump that lasts over an hour or so, so for you not a fast acting insulin. Make sure you are eating more protein than carbs at your meal, protein and veggies, less carbs and have protein when you get back as a snack, a lower carbohydrate diet really helps with the exericse high's and weight loss too, just keep an eye on your blood sugars and if you need carbs use the lower glycemic stuff like fruit instead of breads etc to bring it up.
Carol I struggle from similar problems if I exercise right after eating. It sounds like the walk is delaying digestion of the food, as is expected, so your blood sugar drops as the insulin and exercise act, and then rises afterwards because when you stop exercising the food starts digesting, and by this point the insulin as already peaked and it's activity is weakening.. I'd try giving yourself a dual wave bolus for dinner with 50% before and 50% extended over an hour or more and see how that works